Iowa, 2022

Hail and Damaging Winds in Iowa, August 27 to 28, 2022

August 27 to 28, 2022 · NWS DMX · 10 events in 8 counties and zones

A shortwave trough lifted out of the central plains and into Iowa in the afternoon. Scattered convection on the leading edge of the trough produced a couple damaging wind gusts and hail thanks to moderate instability around 1500 J/kg and dry low levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A shortwave trough lifted out of the central plains and into Iowa in the afternoon. Scattered convection on the leading edge of the trough produced a couple damaging wind gusts and hail thanks to moderate instability around 1500 J/kg and dry low levels. As the column saturated the instability diminished and reduced the threat for severe storms but increasing the rainfall efficiency as the system congealed into a mesoscale convective system overnight. A widespread two to three inches of rain fell across the area. No flash flooding was reported and while appreciated, the rain did little to reduce the expanding drought impacts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 27, 3:06 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 27, 3:06 AM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
406 AM CDT Sat Aug 27 2022

.DISCUSSION.../Today through Friday/
Issued at 404 AM CDT Sat Aug 27 2022

Key Messages:

- Thunderstorms becoming widespread late today and tonight
- A few severe storms and heavy rain are possible.
- Pleasant and mostly dry next week.

A 50+ kt low level jet has developed this morning from eastern
Nebraska through nw Iowa and into Minnesota. Strong theta-e
advection is ongoing through much of eastern Iowa though the primary
focus is to the north into Minnesota. Some elevated radar returns
are showing up over north central Iowa though cloud bases remain
near 20 kft thus little to no precipitation is reaching the ground.
The thunderstorm activity is to the north with the stronger forcing
in Minnesota.

To the west, a short wave is moving into western Nebraska and
Kansas. That system will arrive later this afternoon and overnight
while another round of theta-e advection will commence across the
state ahead of the short wave. Ahead of this, conditions are
expected to destabilize across central Iowa though there remains
some uncertainty due to the potential for upper level cirrus to
limit surface heating which could delay thunderstorm initiation. The
CAMs and even the courser NAM are trending slower with thunderstorm
initiation until the upper level kinematic forcing arrives and a bit
further west. The initial thunderstorms will have a large hail and
damaging wind threat. The large hail threat should not last as long
as profiles saturate but descent lapse rates and relatively fat CAPE
does exist through around 500 mb for good updraft acceleration
before lapse rates weaken above that level. The 0-3 km theta-e
differences are around 25k which will promote sustained cold pools
which will aid the damaging wind threat.

Heavy rainfall is certainly possible with PWAT values in excess of 2
inches and profiles do eventually saturate with warm cloud depths
AOA 13 kft, all of which support efficient rain producing storms. In
addition, the 850-300 mb steering flow to the north/northeast
will also promote the training of storms over the same areas. A
widespread 1-2 inches of rain could occur with a localized area of
3 to 5 inches by Sunday morning. The agricultural land will be
able to absorb much of any heavy rainfall but as has occurred with
recent events, significant ponding or localized flooding can
occur in urban areas with these types of rainfall, especially if
it occurs over short periods.

A break in the rain should occur much of Sunday in what will be a
warm and humid day. Another system will drop out of the northwest
and drag a cold front through the state late in the day and
overnight and will bring another chance for storms. A few strong
storms may occur with this system. Generally pleasant and dry
conditions will follow for much of next week as high pressure ridge
at the surface and northwest flow aloft dominate the weather. High
temperatures in the 70s to low 80s with overnight lows in the 50s
will be common.

&&

.AVIATION.../For the 06Z TAFS through 06Z Saturday night/
Issued at 1120 PM CDT Fri Aug 26 2022

VFR conditions currently prevail across the area. Isolated TSRA
activity is forecast after 07z, affecting mainly north central
Iowa. Mentioned TEMPO TSRA and KMCW to cover potential threat.
More widespread shower and thunderstorm activity is expected after
20z. Brief drops to IFR/MVFR conditions are possible at times as
bouts of heavier precipitation move through, although these
periods are difficult to pin down for the terminal forecast at
this time.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Martin
Hazardous weather outlook, Aug 27, 2:16 AM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
316 AM CDT Sat Aug 27 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-280830-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
316 AM CDT Sat Aug 27 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are expected later this afternoon. Locally heavy
rainfall will be the primary concern today. A few stronger storms
may also produce gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are forecast to continue into Sunday with additional
redevelopment Sunday night into Monday. A few stronger storms are
possible again Sunday night, mainly across northern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but rainfall reports are
always appreciated.

Dodson

The radar

The Des Moines radar (KDMX), 95 km away, was scanning. The volume nearest the first event began at 11:04 UTC.

Open the radar archive at this moment

Event by event

7 heavy rain, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Heavy Rain, Webster

When
August 27, 5:00 AM CST to August 28, 5:00 AM CST
Where
Webster County, 2.06 mi NE of Ft Dodge
Reported by
CoCoRaHS
Coordinates
42.520, -94.150

A 24 hour rainfall total of 3.02 inches.

Heavy Rain, Story

When
August 27, 5:30 AM CST to August 28, 5:30 AM CST
Where
Story County, 3.16 mi SSW of Gilbert
Reported by
CoCoRaHS
Coordinates
42.080, -93.680

A 24 hour rainfall total of 3.69 inches.

Heavy Rain, Madison

When
August 27, 6:00 AM CST to August 28, 6:00 AM CST
Where
Madison County, 1.55 mi W of Earlham
Reported by
CoCoRaHS
Coordinates
41.500, -94.160

A 24 hour rainfall total of 4.09 inches.

Heavy Rain, Dallas

When
August 27, 6:00 AM CST to August 28, 6:00 AM CST
Where
Dallas County, 2.07 mi SW of Minburn
Reported by
CoCoRaHS
Coordinates
41.750, -94.060

A 24 hour rainfall total of 3.54 inches.

Heavy Rain, Story

When
August 27, 6:00 AM CST to August 28, 6:00 AM CST
Where
Story County, 0.69 mi S of Gilbert
Reported by
CoCoRaHS
Coordinates
42.110, -93.650

A 24 hour rainfall total of 3.99 inches.

Heavy Rain, Story

When
August 27, 6:00 AM CST to August 28, 6:00 AM CST
Where
Story County, 1.24 mi NE of Ontario
Reported by
CoCoRaHS
Coordinates
42.040, -93.660

A 24 hour rainfall total of 3.02 inches.

Heavy Rain, Polk

When
August 27, 6:00 AM CST to August 28, 6:00 AM CST
Where
Polk County, 4.18 mi W of Polk City
Reported by
CoCoRaHS
Coordinates
41.780, -93.800

A 24 hour rainfall total of 2.96 inches.

Hail, Poweshiek

When
August 27, 3:32 PM CST
Where
Poweshiek County, 1.55 mi W of Grinnell Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.720, -92.730

Report from mping.

Thunderstorm Wind, Grundy

When
August 27, 4:44 PM CST
Where
Grundy County, 0.86 mi SE of Conrad
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.220, -92.870

Delayed report of branches downed around town along with one large older tree. Time estimated via radar.

Thunderstorm Wind, Taylor

When
August 27, 7:24 PM CST
Where
Taylor County, Sharpsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
40.800, -94.630

An outbuilding destroyed with walls of the structure falling on the adjacent home. Images relayed via broadcast media on social media. Delayed report, time estimated via social media.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053253, 1053254, 1053255, 1053256, 1053257, 1053258, 1053259, 1053248, 1053249, 1053250.